Andrew Steele, MD; Manjula Gowrishankar, MD; Simon Abrahamson, MD, ChB; David Mazer, MD; Ross D. Feldman, MD; Mitchell L. Halperin, MD
It is widely presumed that the development of postoperative hyponatremia (which may be severe) results from administration of hypotonic fluids while antidiuretic hormone is acting.
To show that hyponatremia would occur in patients 24 hours after surgery if only near-isotonic solutions are given and to evaluate the mechanisms responsible for hyponatremia in this setting.
Prospective cohort study.
University medical center.
22 women who were having uncomplicated gynecologic surgery with infusion of near-isotonic solutions only (sodium chloride, 154 mmol/L, or Ringer lactate [sodium, 130 mmol/L, and potassium, 4 mmol/L]).
Plasma electrolyte levels were measured at the time of induction of anesthesia and 24 hours later. Data on the balance of water and electrolytes were obtained for the same 24-hour period.
At the time of induction of anesthesia, the plasma sodium concentration was 140 ± 1 mmol/L; 24 hours later, it decreased in 21 of 22 patients (mean decrease, 4.2 ± 0.4 mmol/L [P < 0.001]; lowest level, 131 mmol/L in 2 patients). The urine remained hypertonic (peak sodium plus potassium concentration in urine, 294 ± 9 mmol/L) in all patients for the first 16 hours after induction of anesthesia.
Postoperative hyponatremia occurred within 24 hours of induction of anesthesia when only near-isotonic fluids were infused. Hyponatremia was generally caused by generation of electrolyte-free water during excretion of hypertonic urine-a desalination process. This electrolyte-free water was retained in the body because of the actions of antidiuretic hormone. If the pathophysiology of this hyponatremic state is understood, recommendations for its prevention and treatment can be deduced.
Learn more about subscription options.
Register Now for a free account.
Steele A, Gowrishankar M, Abrahamson S, Mazer D, Feldman RD, Halperin ML. Postoperative Hyponatremia despite Near-Isotonic Saline Infusion: A Phenomenon of Desalination. Ann Intern Med. 1997;126:20–25. doi: 10.7326/0003-4819-126-1-199701010-00003
Download citation file:
Published: Ann Intern Med. 1997;126(1):20-25.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only